Journal of the Mathematical Society of Japan

Linking pairing and Hopf fibrations on $S^{3}$

Noboru OGAWA

Full-text: Open access

Abstract

This article studies the asymptotic linking pairing $lk$ on the space of exact 2-forms $B^2(S^3)$ on the 3-sphere $S^3$ through the geometry of Hopf fibrations. Mitsumatsu [7] tried to apply this pairing to 3-dimensional contact topology. He considered a positive definite subspace $P(\xi)$ in $(B^2(M),lk)$ associated with a contact structure $\xi$ on a closed 3-manifold $M$. Further he introduced an invariant of $\xi$, called the analytic torsion. We investigate the case of the standard contact structure on $S^3$ and construct a positive definite subspace of arbitrary large dimension in the $lk$-orthogonal complement of $P(\xi)$. This shows that the analytic torsion is infinite. Also we show that it is infinite even for any closed contact 3-manifold.

Article information

Source
J. Math. Soc. Japan, Volume 67, Number 1 (2015), 419-432.

Dates
First available in Project Euclid: 22 January 2015

Permanent link to this document
https://projecteuclid.org/euclid.jmsj/1421936559

Digital Object Identifier
doi:10.2969/jmsj/06710419

Mathematical Reviews number (MathSciNet)
MR3304028

Zentralblatt MATH identifier
1320.57030

Subjects
Primary: 57R17: Symplectic and contact topology
Secondary: 57M50: Geometric structures on low-dimensional manifolds

Keywords
linking pairing contact structures Hopf fibrations

Citation

OGAWA, Noboru. Linking pairing and Hopf fibrations on $S^{3}$. J. Math. Soc. Japan 67 (2015), no. 1, 419--432. doi:10.2969/jmsj/06710419. https://projecteuclid.org/euclid.jmsj/1421936559


Export citation

References

  • V. I. Arnold, The asymptotic Hopf invariant and its applications, Selected translations. Selecta Math. Soviet., 5 (1986), 327–345.
  • V. I. Arnold and B. A. Khesin, Topological Methods in Hydrodynamics, Appl. Math. Sci., 125, Springer-Verlag, New York, 1998.
  • D. Bennequin, Entrelacements et équations de Pfaff, Astérisque, 107–108 (1983), 83–161.
  • Y. Eliashberg, Contact 3-manifolds twenty years since J. Martinet's work, Ann. Inst. Fourier (Grenoble), 42 (1992), 165–192.
  • J.-M. Gambaudo and É. Ghys, Enlacements asymptotiques, Topology, 36 (1997), 1355–1379.
  • Y. Mitsumatsu, Helicity in differential topology and incompressible fluids on foliated 3-manifolds, Procedia IUTAM, 7 (2013), 167–174.
  • Y. Mitsumatsu, Linking Pairing, Foliated Cohomology and Contact Structures, the minicourse in Rio de Janeiro, August, 2001.
  • S. Schwartzman, Asymptotic cycles, Ann. of Math. (2), 66 (1957), 270–284.
  • D. Sullivan, Cycles for the dynamical study of foliated manifolds and complex manifolds, Invent. Math., 36 (1976), 225–255.
  • W. P. Thurston, Three-Dimensional Geometry and Topology. Vol.,1. (ed. S. Levy), Princeton Math. Ser., 35, Princeton University Press, Princeton, NJ, 1997.